Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Jackson, MS

March 15, 2002Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 15, 2002, 3:51 PM CST for Hinds County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2002, 3:51 PM CST (21:51 UTC)
Expired
Mar 15, 2002, 4:30 PM CST
In force
39 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Hinds County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 152151
SVRJAN
MSC049-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 430 PM CST

* AT 351 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 16 MILES SOUTH OF RAYMOND.  ANOTHER SEVERE 
  THUNDERSTORM WAS DEVELOPING NEAR LEARNED.  THE STORMS WERE MOVING 
  NORTHEAST AROUND 30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RAYMOND AT 415 PM CST
  BE NEAR CLINTON AT 425 PM CST
  BE NEAR JACKSON AT 430 PM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:30 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 15, 2:30 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST FRI MAR 15 2002

COLD FRONT HAS STALLED ACROSS NWRN AR THIS AFTERNOON. THIS SYSTEM
WILL HAVE A HARD TIME PUSHING EWD AS SERIES OF UPPER SHORTWAVES MOVE
TO THE NE IN SWLY UPPER FLOW AND SURFACE WAVE PERSISTS ALONG
BOUNDARY. COLD FRONT TO INCH INTO NW MS AFTER MIDNIGHT. AIR MASS
DESTABILIZES SIGNIFICANTLY AHEAD OF FRONT WITH BEST VERTICAL
VELOCITY AND UPPER DIVERGENCE NRN ZONES. SCATTERED CONVECTION
DEVELOPING THIS AFTERNOON OVER SRN ZONES WHERE SURFACE DEWPOINTS
RANGE FROM 65-70 DEGREES. SCATTERED CONVECTION SRN AREAS SHOULD
DIMINISH THIS EVENING SINCE MAIN FORCING THAT AREA WILL BE
DIURNAL.

BEST THREAT FOR STRONG THUNDERSTORMS WILL BE OVER NW ZONES TONIGHT.
AS SHORTWAVE TRACKS ACROSS REGION THE WEAK CAP OBSERVED THIS MORNING
WILL ERODE. THIS WILL BE AREA OF BEST FORCING AS THE COLD FRONT
APPROACHES. UPPER FORCING WILL WEAKEN AS THE SURFACE BOUNDARY MOVES
SLOWLY SEWD LATE TONIGHT BUT DYNAMICS WILL BE SUFFICIENT FOR RAIN
AND THUNDERSTORMS OVER NORTH CENTRAL AND WEST CENTRAL ZONES BY SAT
MORNING.

SLOW MOVING FRONTAL BOUNDARY FORECAST FROM NE MS ACROSS CENTRAL
ZONES INTO NE LA AROUND 18Z SAT. AS FRONTAL WAVE SHIFTS NWD WILL SEE
BOUNDARY SHIFT SLOWLY NWD DURING THE AFTERNOON. AIR MASS IN WARM
SECTOR WILL BE VERY UNSTABLE SATURDAY WITH CAPE VALUES ABOVE 2500
MOST CENTRAL AND SRN ZONES DURING THE AFTERNOON. MAIN PROBLEM
INHIBITING THUNDERSTORM DEVELOPMENT SAT WILL BE LACK OF FORCING
FOCUS BUT AFTERNOON HEATING WILL BE SUFFICIENT TO TRIGGER SCATTERED
CONVECTION TOMORROW AFTERNOON.

NEXT SHORTWAVE SHIFTS NEWD ACROSS THE AREA SATURDAY NIGHT AND WILL
BE ASSOCIATED WITH MORE ORGANIZED LOW LEVEL JET INTO WRN AND NW
ZONES. BEST OMEGA AND UPPER DIVERGENCE AGAIN FORECAST FOR NRN ZONES
SAT NIGHT. BY MIDNIGHT THE BOUNDARY HAS LIFTED INTO NW AREAS AS A
WARM FRONT THAT LIFTS TO NW OF FORECAST AREA BY SUNRISE SUNDAY. WEAK
COLD FRONT SITS NEAR WRN EDGE OF FORECAST AREA UNTIL THE NEXT
FRONTAL WAVE MOVES IT BACK INTO NW MS LATE SUNDAY AFTERNOON. YET
ANOTHER SHORTWAVE SHIFTS INTO THE REGION SUN TO INCREASE UPPER
DIVERGENCE BUT MODELS DISAGREE ON STRENGTH OF LOW LEVEL CONVERGENCE
WITH WEAKENING BOUNDARY. MOS LOOKS ON TARGET WITH CONTINUING CHANCE
THUNDERSTORMS AS MOISTURE DEEPENS ACROSS THE AREA. AVN SHOWS
SIGNIFICANT INCREASE IN LOW LEVEL JET SUN NIGHT. ANOTHER WAVE AND
SHORTWAVE MOVE ACROSS THE REGION MONDAY WITH PRECIPITABLE WATER
VALUES GREATER THAT 1.5 INCHES ALL BUT SE MS.

FRONT FINALLY MOVES THROUGH THE AREA TUE. SURFACE RIDGING DEVELOPS
OVER THE FORECAST AREA WED BUT SHIFTS EWD RAPIDLY. LOW LEVEL
SOUTHERLY FLOW RETURNS TO THE REGION BY THURSDAY AFTERNOON AS A COLD
FRONT MOVES INTO NW AR. FRONT MOVES INTO NW ZONES FRI AS MOISTURE
DEEPENS AND WIDESPREAD PRECIP RETURNS.

PRELIM NUMBERS:
JAN 62/76/60/78 5425
MEI 62/77/60/79 3424

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 15, 1:55 PM CST, 1 hour 56 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CST FRI MAR 15 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING
AND TONIGHT ALONG AND NORTHWEST OF A LINE FROM BASTROP TO
SONDHEIMER LOUISIANA...TO BENTONIA...DURANT...AND MISTERTON
MISSISSIPPI.  THIS THREAT AREA INCLUDES THE
GREENVILLE...GREENWOOD...GRENADA...YAZOO CITY...AND HAMBURG
ARKANSAS AREAS.  THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MILES AN
HOUR.

SOUTHERLY WINDS CONTINUE TO BRING WARM AND MOIST AIR INTO THE
REGION THIS AFTERNOON.	WITH AFTERNOON TEMPERATURES WARMING INTO
THE 80S...AN UNSTABLE AIRMASS WILL BE PRESENT OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI.  DESPITE THE MOISTURE AND INSTABILITY...A POCKET OF
WARM AIR...SOME 5000 TO 10000 FEET ABOVE THE EARTHS SURFACE WILL
PREVENT STRONG THUNDERSTORMS FROM DEVELOPING THROUGH MUCH OF THE
AFTERNOON.

BY THIS EVENING...COOLER TEMPERATURES ALOFT WILL COMBINE WITH
APPROACHING UPPER ATMOSPHERIC DISTURBANCES AND A FRONTAL SYSTEM
TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
ARKLAMISS REGION.  GIVEN THE STRENGTH OF THE WINDS JUST OFF THE
EARTHS SURFACE...AN APPROACHING POCKET OF DRY AIR AROUND 10000
FEET...AND STRONG JET STREAM WINDS...SOME OF THE THUNDERSTORMS
COULD BE SEVERE.

THE FRONT IS FORECAST TO APPROACH THE INTERSTATE 20
CORRIDOR...THEN BEGIN MOVING BACK NORTH AS A WARM FRONT SATURDAY.
 WITH THE ATMOSPHERE REMAINING WARM...MOIST...AND
UNSTABLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A
POSSIBILITY.  THESE STORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS...ALTHOUGH WIND GUSTS NEAR 50 MILES AN HOUR AND SMALL HAIL
WILL BE POSSIBLE.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
REQUIRED AFTER 700 PM THIS EVENING AROUND THE DELTA REGION.

...FLOODING...
MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE
POSSIBLE THROUGH TONIGHT.

A COLD FRONT WILL BECOME NEARLY STATIONARY NEAR THE INTERSTATE 20
CORRIDOR OVERNIGHT.  WITH DISTURBANCES RIDING ALONG THE
FRONT...LOCALIZED RAINFALL AMOUNTS GREATER THAN ONE INCH MAY
OCCUR.	THIS WILL RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS...AND MINOR FLOODING OF LOW-LYING AND OTHER FLOOD PRONE
AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Mar 15, 3:31 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    MONTICELLO                MS   0.88 INCH HAIL
03/15/02   LAWRENCE                       E.M.A REPORTED NICKEL
                                          SIZE HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:36 PM CSTSevere Thunderstorm WarningJANLawrence24 min
Mar 15, 3:27 PM CSTSevere Thunderstorm WarningJANCopiah33 min
Mar 15, 3:56 PM CSTSevere Thunderstorm WarningJANRankin, Scott34 min
Mar 15, 4:09 PM CSTSevere Thunderstorm WarningJANSimpson, Smith51 min
Mar 15, 4:10 PM CSTTornado WarningJANScott50 min
Mar 15, 4:30 PM CSTSevere Thunderstorm WarningJANMadison45 min
Mar 15, 4:35 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Marion40 min
Mar 15, 4:47 PM CSTSevere Thunderstorm WarningJANYazoo43 min
Mar 15, 4:58 PM CSTSevere Thunderstorm WarningJANCovington, Lamar47 min
Mar 15, 4:59 PM CSTSevere Thunderstorm WarningJANJasper, Smith46 min
Mar 15, 5:16 PM CSTSevere Thunderstorm WarningJANHolmes44 min
Mar 15, 5:32 PM CSTSevere Thunderstorm WarningJANMontgomery28 min
Mar 15, 5:56 PM CSTSevere Thunderstorm WarningJANAttala, Carroll, Holmes34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.